Hail, Northampton
- When
- July 17, 4:35 PM EST
- Where
- Northampton County, 1.4 mi SE of Ulhers
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.734, -75.213
Quarter size hail fell in Forks Township.
A second cold frontal passage in as many days helped trigger strong to severe thunderstorms across Eastern Pennsylvania during the late afternoon and evening of the 17th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A second cold frontal passage in as many days helped trigger strong to severe thunderstorms across Eastern Pennsylvania during the late afternoon and evening of the 17th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 17, 2:08 PM EST, 2 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 308 PM EDT FRI JUL 17 2009 .SYNOPSIS... LOW PRESSURE WILL CROSS OUR AREA TONIGHT AND THEN EXIT TO THE NORTHEAST EARLY SATURDAY MORNING. THE FRONTAL BOUNDARY ASSOCIATED WITH THE LOW WILL MOVE OFF TO THE SOUTH AND EAST ALLOWING WEAK HIGH PRESSURE TO PUSH IN FOR THE WEEKEND. THE FRONT WILL THEN WORK ITS WAY BACK TOWARD OUR AREA, REMAINING JUST OFF TO THE SOUTH AND EAST THROUGH MOST OF THE UPCOMING WEEK. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... AS THE AREA OF LOW PRESSURE CROSSES OUR REGION TONIGHT, SHOWERS AND TSTMS WILL MOVE IN FROM SOUTHWEST TO NORTHEAST. THE MOST ACTIVE TIME PERIOD WILL BE LATE THIS AFTERNOON UNTIL AROUND MIDNIGHT, WHEN THE ACTIVITY WILL BEGIN TO MOVE OUT OF OUR AREA TO THE NORTHEAST. SOME OF THE STORMS COULD BE QUITE STRONG, POSSIBLY APPROACHING SEVERE LIMITS. BUT WITH THE CLOUD COVER THAT MOVED IN AROUND MIDDAY, AND THE LIGHT SHOWERS THAT ACCOMPANIED IT, LIMITING OUR HEATING, SEVERE WEATHER SHOULD NOT BE WIDESPREAD. THE LOW IS EXPECTED TO MOVE OFF TO THE NORTHEAST BY DAYBREAK BRINGING AN END TO THE PRECIPITATION. WITH ONLY PARTIAL CLEARING TOWARD DAYBREAK AND NOT MUCH IN THE WAY OF CAA, OVERNIGHT LOWS SHOULD BE MAINLY IN THE 60S. && .SHORT TERM /6 AM SATURDAY THROUGH SUNDAY NIGHT/... AS THE SURFACE LOW PULLS OFF TO THE NORTHEAST, THE ASSOCIATED COLD FRONT WILL SHIFT OFF TO THE SOUTH AND EAST. THIS WILL ALLOW WEAK HIGH PRESSURE TO PUSH IN, GIVING US A FAIR WEATHER WEEKEND. THIS SHOULD GIVE US A FAIR AMOUNT OF SUNSHINE BOTH DAYS. SINCE OUR TEMPERATURES WILL NOT DROP A LOT TONIGHT, SATURDAYS NIGHT WILL BE QUITE WARM WITH READINGS IN THE MID 70S TO MID 80S. WITH DRIER AIR MOVING IN, SKIES WILL CLEAR SATURDAY NIGHT AND WITH LIGHT WINDS, TEMPERATURES WILL FALL INTO THE 50S TO MID 60S. SUNDAY WILL BE ANOTHER SUNNY PLEASANT DAY WITH HIGHS IN THE 70S TO LOWER 80S. THE FRONT OFF TO OUR SOUTH AND EAST WILL BEGIN TO INCH ITS WAY BACK TOWARD OUR REGION SUNDAY NIGHT. THIS WILL MEAN AN INCREASE IN CLOUD COVER AND A SLIGHT CHANCE FOR A SHOWER. LOW TEMPERATURES WILL RANGE FROM THE LOWER 50S IN OUR NORTHERN MOUNTAINS TO THE MID AND UPPER 60S SOUTHERN AND COASTAL AREAS. && .LONG TERM /MONDAY THROUGH FRIDAY/... LOOKS LIKE AN EXTENDED PERIOD OF UNSETTLED WEATHER WITH THE OLD FRONTAL ZONE REMAINING ALMOST STATIONARY JUST OFF TO OUR SOUTH AND EAST. WEAK WAVES OF LOW PRESSURE WILL MIGRATE THROUGH THE AREA AND SINCE WE WILL BE IN CLOSE PROXIMITY TO ZONE, THE THREAT OF SHOWERS AND/OR TSTMS WILL PERSIST THROUGH THE WEEK. THIS IS NOT TO SAY THAT THE ENTIRE WEEK WILL BE A WASHOUT, BECAUSE IT CERTAINLY WILL NOT. IT DOES MEAN THAT THERE WILL BE A MENTION OF SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH THE WEEK AND THERE SHOULD BE PLENTY OF CLOUD COVER. AS THE TIME APPROACHES, WE MAY BE ABLE TO PIN DOWN THE WET AND DRY PERIODS, BUT FOR NOW, WELL KEEP IT SIMPLE. SINCE WE WILL REMAIN CLOSE TO OR IN THE FRONTAL ZONE, NO EXTREME TEMPERATURES ARE EXPECTED EITHER WAY. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY AND SURROUNDING AREAS. MUCH LIKE YESTERDAY THE TAFS SITES ARE UNDER THE GUN OF SHOWERS AND THUNDERSTORMS. CURRENT RADAR TRENDS SHOW A SLUG OF MOISTURE IS ADVANCING WITH A EAST NORTHEAST PATH INTO THE MID-ATLANTIC. A FEW SHOWERS HAVE ALREADY BEEN SEEN AT THE KPHL TERMINAL AND THIS WILL INCREASE AREAL AND INTENSITY WISE THROUGH THE EVENING HOURS. AS THE FIRST BATCH OF PRECIPITATION PULLS FURTHER EAST, ANOTHER AREA WILL MOVE IN RIGHT BEHIND AND LAST THROUGH THE EARLY MORNING BEFORE MOVING FURTHER NORTHEAST. WINDS WILL REMAIN OUT OF THE SOUTHEAST WHILE THE MOISTURE ARRIVES BUT GRADUALLY START TO TURN TO THE SOUTHWEST AND ULTIMATELY WEST NORTHWEST TOMORROW MORNING. FOR THIS REASON CONDITIONS WILL REMAIN VFR AT THE MOMENT BUT THEY WILL BEGIN TO DETERIORATE LATER THIS EVENING TO MVFR IN THE AREAS OF THE HEAVIER SHOWERS AND THUNDERSTORMS. WITH THE FRESH RAINFALL AND CALMING WINDS TONIGHT, AGAIN LIKE LAST NIGHT, PATCHY FOG WILL MORE THAN LIKELY DEVELOP WITH MVFR CONDITIONS. OUTLOOK... SHOWERS AND THUNDERSTORMS ARE POSSIBLE BEGINNING MONDAY THROUGH MID-WEEK AS THE STATIONARY FRONT REMAINS ENTRENCHED OFFSHORE. && .MARINE... SURFACE LOW PRESSURE WILL CONTINUE TO MOVE ALONG A STATIONARY FRONTAL BOUNDARY THIS EVENING. THIS LOW IS BRINGING WITH A COPIOUS AMOUNT OF RAIN WITH EMBEDDED THUNDERSTORMS. THESE THUNDERSTORMS WILL MAKE IT TO THE COASTAL AREAS EARLY THIS EVENING PRODUCING FREQUENT LIGHTNING STRIKES AND HEAVY RAINS WITH GUSTY WINDS. SHOWERS WILL PREVAIL THROUGH THE OVERNIGHT HOURS AS THIS LOW MOVES FURTHER NORTHEAST ALONG THE AFOREMENTIONED BOUNDARY. THE BOUNDARY REMAINS ENTRENCHED OVER THE REGION THROUGH THE REMAINDER OF THE WEEKEND SPILLING INTO NEXT WEEK. WINDS AND WAVES CLIMB AS HIGH AS 20 KNOTS AND 4 FEET, OFFSHORE, RESPECTIVELY BUT CONDITIONS SHOULD REMAIN BELOW SMALL CRAFT ADVISORY. THE ONLY CAVEAT WOULD BE THUNDERSTORMS THAT MAY AFFECT THE MARINE ZONES. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...RPW NEAR TERM...RPW SHORT TERM...RPW LONG TERM...RPW AVIATION...HEAVENER MARINE...HEAVENER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 420 AM EDT FRI JUL 17 2009 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-180830- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 420 AM EDT FRI JUL 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. SOME THUNDERSTORMS ARE POSSIBLE ESPECIALLY THIS AFTERNOON AND TONIGHT. SOME OF THE STORMS COULD BECOME LOCALLY STRONG TO SEVERE WITH GUSTY TO DAMAGING WINDS AND HAIL. IN ADDITION, FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAIN WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-180830- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 420 AM EDT FRI JUL 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. SOME THUNDERSTORMS ARE POSSIBLE MAINLY THIS AFTERNOON AND TONIGHT. SOME OF THE STORMS COULD PRODUCE LOCALLY STRONG WIND GUSTS AND HAIL. IN ADDITION, FREQUENT CLOUD TO SURFACE LIGHTNING AND LOCALLY HEAVY RAIN WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 534 PM EDT FRI JUL 17 2009 NJZ007>009-PAZ055-062-172230- HUNTERDON NJ-MONROE PA-MORRIS NJ-NORTHAMPTON PA-WARREN NJ- 534 PM EDT FRI JUL 17 2009 ...A STRONG THUNDERSTORM WILL AFFECT HUNTERDON...MONROE...MORRIS... NORTHAMPTON AND WARREN COUNTIES... AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES WEST OF EASTON...MOVING NORTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR TATAMY AROUND 530 PM...HARMONY... PHILLIPSBURG AROUND 545 PM...ROXBURG...BELVIDERE AROUND 600 PM...HOPE AND GREAT MEADOWS AROUND 615 PM. WIND GUSTS TO 40 MPH...SMALL HAIL AND CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM. KRUZDLO
The Philadelphia radar (KDIX), 111 km away, was scanning. The volume nearest the first event began at 21:37 UTC.
6 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.
Quarter size hail fell in Forks Township.
A severe thunderstorm produced a measured wind gust of 62 mph in Forks Township.
A severe thunderstorm knocked down a few utility wires within the city of Chester.
A lightning strike and ensuing fire damaged a three-story Victorian home on East Ridley Avenue in Ridley Park Borough. The fire was confined to the roof, but smoke damage occurred throughout the home.
A severe thunderstorm knocked down a few trees and wires in Media, Upper Darby and Springfield.
A severe thunderstorm knocked down a couple of trees in Salford Township.
A severe thunderstorm knocked down a couple of trees in Lansdale Borough.
A severe thunderstorm caused wind damage in Newtown, Lower Makefield, Northampton and Upper Makefield Townships. Trees and wires were knocked down. In Washington Crossing (Upper Makefield Township), downed trees damaged vehicles and fences. Some shingles were also peeled back from homes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186305, 186306, 186312, 185884, 186309, 186310, 186311, 185879.